South Carolina, 2017

Hail and Damaging Winds in South Carolina, June 3, 2017

June 3, 2017 · NWS ILM · 5 events in 2 counties and zones

Warm and unstable air was anchored across the area. A weak surface boundary wavered in the vicinity and this in conjunction with the Piedmont Trough produced scattered evening thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Warm and unstable air was anchored across the area. A weak surface boundary wavered in the vicinity and this in conjunction with the Piedmont Trough produced scattered evening thunderstorms. A couple of the thunderstorms produced damaging downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 3, 2:20 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 3, 2:20 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
320 PM EDT Sat Jun 3 2017

.SYNOPSIS...
Weak high pressure will bring slightly above normal
temperatures through the weekend. The risk for showers and
thunderstorms will be on the increase early next week ahead of a
cold front. High pressure mid and late next week will bring a
return to dry weather.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...Summer-like temperatures with a mix of
sun and clouds this afternoon, with enough low level moisture
for cu field development along with isolated diurnal convection.
Much like yesterday, very dry air aloft will limit this
convection in height and coverage. Expect a dry overnight period
with clear skies and lows in the upper 60s.

The latest WPC surface analysis drapes a front just south of the
forecast area, but this is very diffuse and hard to pick out. Model
soundings show that at the surface we can expect anything from a
light southerly flow to light and variable winds, while a deep and
dry westerly flow will prevail aloft. This will again act to
suppress convection on Sunday, with isolated diurnal showers and
thunderstorms and temperatures within a degree or so of what we are
experiencing today.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...Expect an active short term period
highlighted by a cold front moving into the area late Monday
into early Tuesday. Abundant moisture will be provided by cutoff
mid level low pressure meandering in the lower Mississippi
Valley with the low level front slipping down from the northwest
powered by a mid level vortex across the Great Lakes. With
precipitable water values above 2.00 inches for most of the
period and good forcing, I am a little concerned forecast
guidance seems to by a bit on the light side regarding QPF. It
is worth noting some of our most notable flooding events outside
of tropical activity have been with a west to east oriented and
slow moving front, which is what will be in place here. Of
course the severe threat is always present this time of the
year. It appears although CAPE values are sufficient, weak 0-6km
shear values near 20kt will preclude a significant event. As
with the flooding threat however an east to west oriented front
in convective season always garners extra attention. No real
headlines for temperatures through the period with highs in the
middle to upper 80s and lows in the lower to even middle 70s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 315 PM Saturday...Latest guidance continues to suggest a
cold front situated across the forecast area Tuesday morning, as
it's associated upper level trough remains north of the area.
As a result, anticipate plenty of clouds and scattered showers
and thunderstorms in the morning hours as ample available moisture
remains in place. Expect conditions to taper off into the
afternoon hours as drier air begins to slowly infiltrate in
behind the front. By midweek, a bit of a disagreement arises
between the GFS and ECMWF for the placement of the (anticipated)
closed upper low stretching from the Ohio Valley into the NE.
At the same time, guidance suggests the development of a
coastal low across the northern portions of FL, placing our
forecast areas in between the two synoptic features. With that
said, do not anticipate much in the way of precipitation
Wednesday through Friday, though would not entirely rule out an
isolated shower or thunderstorm on Thursday. Otherwise,
anticipate the remainder of the week to be fairly quiet,
weather-wise. Another frontal passage is possible towards the
end of the extended.

As for temperatures, high's in the lower 80's inland to upper 70's
along the immediate coast are expected through the end of the week,
with overnight low's in the low to mid 60's. An upward trend into
the mid to upper 80's begins by the weekend.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 18Z...High confidence VFR through at least midnight for
all terminals. Low chances for showers in the vicinity of FLO
this afternoon handled by VCNTY phrasing. Modest confidence MVFR
VSBYs in the pre-dawn hours of Sunday all terminals except FLO.
Low confidence brief IFR cigs in stratus for ILM Sunday
morning.

Extended Outlook...Chance of flight restrictions with showers
and thunderstorms ahead of a frontal passage, especially Mon
afternoon and Mon night when we expect the greatest coverage of
convection.

&&

.MARINE...

NEAR TERM /TONIGHT THROUGH SUNDAY/...
As of 300 PM Saturday...A slack gradient will keep winds light
through much of the period, generally at 10 kts or less. Winds
will likely increase into the 10 to 15 kt range Sunday afternoon
as the gradient tightens in advance of the next cold front.
Seas will range right around 2 ft through the period.

SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...The coastal waters break out of the
summer like doldrums during this period as a cold front
approaches from the northwest. Initially the south to southeast
flow of 10-15 knots will remain in place through midday Monday.
Wind speeds increase steadily from that point on to reach a
maximum of 15-20 knots moreso from the southwest and probably
leaning more toward the higher end of the range. Small craft
seas will likely develop late Monday and persist into early
Tuesday on the heels of the stronger winds. Early in the period
significant seas will be 2-4 feet.

LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 315 PM Saturday...NE winds around 10 to 15 kts Tuesday
morning will become WSW around 10 kts in the afternoon hours as
a cold front pushes across the waters. Overnight into Wednesday
morning, winds veer to the north again, remaining sustained
around 10 kts, only to become NNE and 10 kts or less through
into Thursday. Seas will remain around 1 to 3 ft.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...REK
SHORT TERM...SHK
LONG TERM...SGL
AVIATION...REK
Hazardous weather outlook, Jun 3, 2:23 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
323 PM EDT Sat Jun 3 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-041930-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
323 PM EDT Sat Jun 3 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-041930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
323 PM EDT Sat Jun 3 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 3, 2:21 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wilmington NC
321 PM EDT SAT JUN 3 2017

NCZ099-SCZ053-032000-
Columbus NC-Inland Horry SC-
321 PM EDT SAT JUN 3 2017

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN COLUMBUS AND NORTH
CENTRAL HORRY COUNTIES UNTIL 400 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fair Bluff, or 13 miles east of Mullins, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tabor City, Loris, Bethel, Fair Bluff, Cherry Grove, Mollie, Sidney,
Clarendon, Dulah, Goretown, Allsbrook, Green Sea, Cerro Gordo and
Loris Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3410 7863 3391 7887 3422 7914 3426 7913
      3428 7910 3428 7909 3429 7909 3429 7908
      3431 7906 3431 7904 3434 7904 3435 7903
      3435 7901 3436 7900 3438 7901
TIME...MOT...LOC 1921Z 318DEG 15KT 3427 7903

SHK
Special weather statement, Jun 3, 2:50 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Wilmington NC
350 PM EDT SAT JUN 3 2017

SCZ033-053-032030-
Inland Horry SC-Marion SC-
350 PM EDT SAT JUN 3 2017

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN HORRY AND SOUTHWESTERN
MARION COUNTIES UNTIL 430 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gresham, or 13 miles south of Marion, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Conway, Dongola, Pee Dee Crossroads, Gresham and Brittons Neck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3378 7932 3380 7933 3383 7932 3384 7934
      3384 7937 3388 7941 3389 7940 3390 7943
      3394 7949 3395 7949 3397 7948 3397 7950
      3399 7952 3410 7942 3386 7904 3373 7915
      3370 7919 3371 7920 3370 7920 3370 7923
TIME...MOT...LOC 1949Z 308DEG 21KT 3399 7942

SHK
Special weather statement, Jun 3, 3:24 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington NC
424 PM EDT SAT JUN 3 2017

SCZ053-054-032130-
Inland Horry SC-Coastal Horry SC-
424 PM EDT SAT JUN 3 2017

...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL HORRY COUNTY UNTIL 530
PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm over
Goretown, or 14 miles northwest of North Myrtle Beach Airport, moving
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
North Myrtle Beach, North Myrtle Beach Airport, Little River, Loris,
Hand, Barefoot Landing Area Of North Myrtle Beach, Wampee, Longs,
Hammond, Goretown, Brooksville, Briarcliffe Acres, Atlantic Beach and
Sea Coast Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3376 7879 3397 7898 3409 7883 3389 7859
      3385 7854 3385 7858 3382 7867 3380 7872
TIME...MOT...LOC 2024Z 317DEG 27KT 3399 7884

SHK

The radar

The Wilmington radar (KLTX), 97 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Florence

When
June 3, 3:38 PM EST to 3:39 PM EST
Where
Florence County, 0.61 mi SW of Johnsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.815, -79.459

Several large tree limbs were observed down. The time was estimated based on radar data.

Hail, Williamsburg

When
June 3, 4:00 PM EST to 4:02 PM EST
Where
Williamsburg County, 0.78 mi NE of Hemingway
Measured
0.75 in hail
Property damage
$100
Reported by
Public
Coordinates
33.759, -79.442

Penny size hail was reported.

Thunderstorm Wind, Williamsburg

When
June 3, 4:00 PM EST to 4:05 PM EST
Where
Williamsburg County, 0.73 mi NE of Hemingway to 0.02 mi W of Hemingway
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
911 Call Center
Coordinates
33.758, -79.442

Widespread wind damage to include tree damage was reported across the town of Hemingway.

Thunderstorm Wind, Williamsburg

When
June 3, 4:01 PM EST to 4:02 PM EST
Where
Williamsburg County, 0.57 mi SSW of Hemingway to 0.59 mi SSW of Hemingway
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.742, -79.452

Roofs were reportedly blown off of two buildings on Circle Drive.

Thunderstorm Wind, Williamsburg

When
June 3, 4:04 PM EST to 4:05 PM EST
Where
Williamsburg County, 0.33 mi NW of Hemingway
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.753, -79.454

A large tree reportedly fell onto power lines on S Lee St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 710319, 710293, 710308, 710299, 710312.